Which medications are known to cause diplopia (double vision)?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: April 26, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Medications That Cause Double Vision (Diplopia)

Multiple medication classes can cause diplopia, with antiepileptic drugs (particularly oxcarbazepine, levetiracetam, and lamotrigine), benzodiazepines (lorazepam), selective serotonin reuptake inhibitors (sertraline), and botulinum toxin being the most commonly implicated agents.

Antiepileptic Drugs (AEDs) - Highest Risk Category

Second-generation AEDs are the most extensively documented medication class causing diplopia. Based on comprehensive analysis, the risk hierarchy from highest to lowest is 1, 2:

  • Oxcarbazepine (OR 7.996) - highest risk
  • Levetiracetam (OR 7.472) - second highest risk, though confidence intervals are wide
  • Lamotrigine (OR 5.258) - third highest risk
  • Vigabatrin (OR 3.562)
  • Pregabalin (OR 3.048)
  • Topiramate (OR 2.660) - also causes serious eye-related adverse events 1
  • Gabapentin (OR 1.966) - tends to cause macula-related adverse events 1
  • Zonisamide (OR 1.406)

Key clinical point: Lacosamide rarely causes severe eye-related adverse events, with diplopia being one of the few significant ocular effects 1. Levetiracetam specifically tends to produce ocular neuromuscular disorder-related adverse events 1.

Psychotropic Medications

Benzodiazepines

Lorazepam has documented cases of causing diplopia, though this is rarely reported in clinical practice 3. The frequency of occurrence is not well established, but clinicians should be aware of this potential adverse effect.

Selective Serotonin Reuptake Inhibitors (SSRIs)

Sertraline can cause diplopia, with documented cases showing resolution after discontinuation and recurrence upon rechallenge 4. This represents the first reported case of sertraline-induced diplopia, though citalopram (another SSRI) has also been associated with this adverse effect.

Botulinum Toxin

Botulinum toxin A (Botox) injections for facial rejuvenation or blepharospasm can cause diplopia through chemodenervation of adjacent extraocular muscle groups 5. This is a rare but recognized complication that:

  • Occurs transiently
  • Resolves spontaneously over 3-4 months without treatment
  • Results from regeneration of inactivated proteins necessary for acetylcholine vesicle degranulation

Critical counseling point: Patients receiving botulinum toxin for cosmetic or therapeutic purposes must be informed of diplopia risk before treatment 5.

Clinical Approach to Medication-Induced Diplopia

When evaluating a patient with new-onset diplopia:

  1. Obtain detailed medication history - specifically ask about recent additions or dose changes of AEDs, benzodiazepines, SSRIs, or botulinum toxin injections
  2. Temporal relationship - diplopia typically develops within days to weeks of medication initiation or dose escalation
  3. Consider discontinuation or dose reduction - medication-induced diplopia often resolves with drug cessation (as demonstrated with sertraline 4)
  4. Monitor for spontaneous resolution - particularly with botulinum toxin, expect 3-4 month recovery period 5

Important Caveats

  • The mechanism of SSRI-induced diplopia remains incompletely understood and requires further study 4
  • Levetiracetam data should be interpreted cautiously given wide confidence intervals, though the signal is strong 2
  • Always rule out other causes of diplopia before attributing symptoms solely to medications, as multiple etiologies may coexist 6
  • Iatrogenic diplopia after eye surgery (including from anesthetic toxicity to extraocular muscles) should be distinguished from medication-induced diplopia 6

References

Research

Effect of second-generation antiepileptic drugs on diplopia: a meta-analysis of placebo-controlled studies.

Journal of Huazhong University of Science and Technology. Medical sciences = Hua zhong ke ji da xue xue bao. Yi xue Ying De wen ban = Huazhong keji daxue xuebao. Yixue Yingdewen ban, 2012

Research

Lorazepam-induced diplopia.

Indian journal of pharmacology, 2014

Research

Seeing double: sertraline and diplopia: a case report.

International journal of psychiatry in medicine, 2015

Related Questions

What is the cause of diplopia (double vision) in an 80-year-old patient?
What is the appropriate evaluation and management for a 20‑year‑old woman who experiences photopsia with diplopia when looking at a light source?
What is the recommended evaluation and management for a patient with a 6‑month history of continuous left‑sided ocular pain (average 2/10) and diplopia, without proptosis, visual loss, or vomiting?
Can initiating sertraline (Zoloft) cause visual disturbances (e.g., blurred vision) rather than hallucinations?
What are the appropriate diagnostic tests and possible diagnoses for a patient presenting with diplopia (double vision), decreased vision in one eye, conversion disorder, balance loss with a wide-based gait, temporal headache, and hyperglycemia (elevated blood sugar level of 170)?
What could a round bump on the inner labia (labia minora) of a 50‑year‑old Asian female represent, and what diagnostic tests should be performed?
For a 67-year-old woman with hypertension, hyperlipidemia, hypothyroidism, type 2 diabetes mellitus, anemia of chronic kidney disease, mineral and bone disorder, and end‑stage kidney disease who is about to start hemodialysis and is taking amlodipine, lisinopril, bumetanide, metoprolol, aspirin, atorvastatin, levothyroxine, insulin, lanthanum carbonate, epoetin alfa (subcutaneously three times weekly), and oral ferrous gluconate, what is the most appropriate adjustment to her medication regimen when dialysis is initiated?
Is it permissible to use isoxsuprine hydrochloride together with magnesium sulfate for the management of preterm labor?
Is there any data on tesamorelin use in patients without HIV infection?
Are oxytocin (Pitocin) and penicillin G compatible for IV infusion?
Should emergency medical services (EMS) apply a pelvic binder (pelvic sheet) for a suspected hip fracture in an older adult patient?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.